Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 2, 2021Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 2, 2021, 5:04 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 5:04 PM MDT (23:04 UTC)
Expired
Jul 2, 2021, 5:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 150 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS85 KPUB 022304
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT Fri Jul 2 2021
 
COZ071-072-074-075-022345-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
504 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spring Burn Scar south of Highway 160 in Costilla county, moving
south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Spring Burn Scar south of Highway 160 in Costilla
county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 10538 3753 10526 3735 10511 3730 10534
TIME...MOT...LOC 2304Z 340DEG 12KT 3748 10531 

$$

Heavener

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:20 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 2, 3:20 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Fri Jul 2 2021

.SHORT TERM...(This evening through Saturday)
Issued at 319 PM MDT Fri Jul 2 2021

Main Forecast Concerns/Challenges:

1) Isolated to scattered thunderstorms through mid evening across
the mountains, mountain valleys, and locations along and west of I-
25. Severe threat is low, though a stronger storm or two can't be
ruled out. Isolated flash flooding threat, including the burn scars,
will continue as well.

2) Returning thunderstorm chances Saturday afternoon across southern
CO, with the potential for strong to severe storms over the plains
during the afternoon hours.

Isolated development of slow moving thunderstorms continues at this
time, mainly over the mountains and mountain valleys. Storms have
not been overly robust, but have been efficient rain producers. This
has supported a continued flash flooding threat this afternoon, and
expect this to continue through early to mid evening. Any location
that observes persistent thunderstorm development will have a flash
flood threat. This flash flood threat includes the burn scars, but
think the Junkins and Spring burn scars will have the highest
potential. While much of the development is still expected to be
west of I-25 over the mountains and mountain valleys, think there is
some potential for isolated development to approach the I-25
corridor before the storms end later this evening. Thermodynamic
profiles and weaker shear still don't really support
robust/organized development into this evening. However, latest RAP
analysis is showing some weakening of the MLCIN across the southern
I-25 corridor along with some slight enhancement to the wind field.
So, think that if a stronger storm were to develop this evening
think it would have the highest potential to do so across the
southern I-25 corridor.

Well defined shortwave trough is forecast to dive southeast across
CO on Saturday, while lee surface trough deepens in the afternoon.
This focus and support along with returning instability and stronger
flow/bulk shear will support a threat of strong to severe storms
across the plains. Initial threat looks to be early to mid
afternoon along and just to the east of the I-25 corridor, with
development then expected to push east through the plains during the
afternoon hours.

.LONG TERM...(Saturday night through Friday)
Issued at 319 PM MDT Fri Jul 2 2021

Main Forecast Concerns/Challenges:

1) Burn scar monitoring needed Monday and Tuesday

2) The heat returns starting Thursday

Saturday night and Sunday...Convection is expected to start
dissipating from west to east between 9 PM and midnight, with partly
cloudy skies and mild conditions overnight. A weak cold front pushes
into eastern CO Sunday morning, which will help to spark showers and
storms along the eastern mts by midday. Models indicate that the
dryline will likely stay along and east of the CO/KS state line, but
that will have to be reassessed as Sunday nears since stronger
storms will be lurking. Overnight lows will cool into the upper 40s
to upper 50s for the high valleys, and 50s to around 60F for the
plains. On Sunday the aftn highs are forecast to be in the mid to
upper 80s for the high valleys, and mid 80s to mid 90s for the
plains.

Monday and Tuesday...The upper ridge will slide to the north and
northwest to begin the week, allowing an upper disturbance to cross
the northern Rockies on Monday. This upper level support, coupled
with available moisture and winds turning more easterly, will help
initiate more convection over the mts and adjacent plains Monday
aftn and eve. As this disturbance continue east-southeast overnight,
a cold front will push into eastern Colorado early Tuesday, setting
up for a slightly cooler day but with another enhanced round of
convection firing off of the higher terrain by midday. Area burn
scars will need to be monitored both days. As for temps, the high
valleys will warm into the 80s both days. Across the plains, expect
the mid 80s to mid 90s on Mon, then about 5 degrees cooler on Tue.

Wednesday through Friday...The upper high will be centered over the
Four Corners through the end of the work week, producing very hot
temperatures and just isolated convection chances, mainly tied to
the mts. Plan on highs each day in the 80s for the high valleys, and
90s to near 100F for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 319 PM MDT Fri Jul 2 2021

Any lingering MVFR ceilings across the TAF sites, particularly COS,
will continue to diminish in the near term. VFR conditions then
expected for the remainder of the TAF period, though some potential
for patchy fog across COS early Saturday morning. Still expect some
potential for isolated showers or storms to move around the ALS area
this evening, with some potential for isolated development to move
near COS and PUB. If this were to occur, expect any showers or
storms to be brief with dry conditions then expected later this
evening and overnight. Thunderstorm development expected once again
on Saturday, with COS and PUB having the highest chances to observe
this development during the afternoon hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 2, 11:06 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Fri Jul 2 2021

COZ058>089-093>099-031715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Fri Jul 2 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms will develop this afternoon and evening over
the higher terrain, and locally heavy rainfall will again be
possible over mainly the eastern mountains as storms will be slow
moving. Area burn scars, including the Junkins and Spring burn
scars, will be at risk for flash flooding as storms develop.
Thunderstorms will be more scattered in nature over the interior
valleys, and isolated across the I-25 corridor and eastern
plains, as the the majority of the activity today will remain
close to the mountains. All storms today may contain brief heavy
rain, strong and gusty winds, small hail, and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flash flooding over burn scars will be possible each afternoon and
evening from Saturday through Thursday. Monday in particular looks
to have the best set-up for flash flooding.

There is a chance for strong to severe thunderstorms on Saturday
afternoon and evening over the far eastern plains. Main concerns
will be large hail, strong winds, and an isolated weak tornado.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the eastern mountains and the Interstate 25 corridor
this afternoon and this evening.

RODRIGUEZ

In the hours before

Local storm report, Jul 2, 1:54 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
154 PM MDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLASH FLOOD      5 W NATHROP             38.73N 106.16W
07/02/2021                   CHAFFEE            CO   LAW ENFORCEMENT

            1-3 FEET OF WATER AND MUD OVER COUNTY ROAD
            162. LOCATION IS APPROXIMATED.

&&
Special weather statement, Jul 2, 3:00 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT Fri Jul 2 2021

COZ074-075-087-088-022145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
300 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spanish Peaks, or 17 miles southeast of Indian Creek
on the southeastern Spring Burn Scar, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gulnare, Spanish Peaks, Cuchara Pass and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3714 10498 3733 10507 3748 10483 3721 10455
TIME...MOT...LOC 2100Z 240DEG 13KT 3728 10490

MOORE
Special weather statement, Jul 2, 3:31 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Fri Jul 2 2021

COZ078>080-022215-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
331 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND
SOUTHEASTERN CUSTER COUNTIES UNTIL 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Junkins Burn Scar. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Huerfano and southeastern Custer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3800 10534 3810 10531 3809 10517 3793 10522
TIME...MOT...LOC 2130Z 278DEG 3KT 3803 10528

MOORE
Special weather statement, Jul 2, 3:32 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
332 PM MDT Fri Jul 2 2021

COZ076-077-022215-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
332 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 12 miles northeast of Hayden Pass Burn Scar, moving
south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cotopaxi and Texas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3851 10577 3853 10558 3837 10550 3833 10573
TIME...MOT...LOC 2132Z 343DEG 8KT 3846 10567

MOORE
Special weather statement, Jul 2, 4:11 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
411 PM MDT Fri Jul 2 2021

COZ074-088-022245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
411 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Segundo, or 24 miles southwest of Trinidad, moving
south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stonewall, Segundo and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10512 3720 10509 3715 10473 3699 10474
      3699 10507
TIME...MOT...LOC 2211Z 016DEG 8KT 3700 10489

KT
Special weather statement, Jul 2, 5:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT Fri Jul 2 2021

COZ071-072-074-075-022345-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
504 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO AND
NORTHEASTERN COSTILLA COUNTIES UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spring Burn Scar south of Highway 160 in Costilla county, moving
south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Spring Burn Scar south of Highway 160 in Costilla
county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 10538 3753 10526 3735 10511 3730 10534
TIME...MOT...LOC 2304Z 340DEG 12KT 3748 10531

Heavener

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSpecial Weather StatementPUBOtero42 min
Jul 1, 6:08 PM MDTSpecial Weather StatementPUBCuster37 min
Jul 1, 6:23 PM MDTSpecial Weather StatementPUBFremont37 min
Jul 1, 6:46 PM MDTSpecial Weather StatementPUBOtero44 min
Jul 1, 6:51 PM MDTSpecial Weather StatementPUBFremont39 min
Jul 1, 6:56 PM MDTSevere Thunderstorm WarningPUBOtero34 min
Jul 1, 7:08 PM MDTFlash Flood WarningPUBOtero2 hr
Jul 1, 7:29 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 1, 7:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 1, 8:52 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache2 hr
Jul 1, 9:09 PM MDTFlash Flood WarningPUBFremont, Pueblo2 hr
Jul 1, 9:58 PM MDTFlash Flood WarningPUBCrowley, El Paso, Pueblo3 hr
Jul 1, 10:27 PM MDTFlash Flood WarningPUBChaffee, El Paso, Fremont, Teller66 min
Jul 2, 12:58 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 2, 3:00 PM MDTSpecial Weather StatementPUBHuerfano45 min
Jul 2, 3:31 PM MDTSpecial Weather StatementPUBCuster44 min
Jul 2, 3:32 PM MDTSpecial Weather StatementPUBFremont43 min
Jul 2, 4:11 PM MDTSpecial Weather StatementPUBCostilla34 min
Jul 2, 4:33 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 2, 4:52 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 2, 5:06 PM MDTSevere Thunderstorm WarningPUBCostilla18 min
Jul 2, 5:30 PM MDTSevere Thunderstorm WarningPUBHuerfano30 min
Jul 2, 5:52 PM MDTFlash Flood WarningPUBHuerfano97 min
Jul 2, 5:55 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas23 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.